Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

withdrawal from Lexapro

I tapered off of Lexapro too fast. Now I'm having what feels like electrical shocks in my head, dizziness, irritability and flu like symtoms. My dosage was 10 mgs a day. I cut back to 10 mg every other day for a week,then 5 mgs every other day for a week then I stopped completely. My last 5 mg. was 6 days ago. Each day is worst than the last one so today I took 10 mgs. of Lexapro about 30 minutes ago because I can't live like this. I've heard taking prozac before coming off Lexapro helps.I think I should add that I am 62 yrs. old and was taking Lexapro for social anixety and hot flashes. I want to get off because of the weird dreams and deep sleep I have and it doesn't seem to help with the hot flashes as much any more. Please advise me on what to do.
52 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I would suggest you go back to 5mg every other day for a week, then 5 every third day for a week, then see if can cut down even more by taking part of capsule every third day, then stop. Of course, you should consult your doctor about this as well.
Avatar universal
beachartist,

I tapered off of Lexapro successfully...After I had stepped down to 5 mg, I then started breaking those in half as well. In the end, I was taking 2.5 mg (roughly) every 5 days and then I was finally able to stop taking it. I just tried not taking it for as many days as it took to start feeling the withdrawal effects again. At first it was 2 days, then 3 days, then 4, etc. Basically, as soon as I felt the "zaps" starting to come back strongly, I took more. I just continued this process until I no longer felt severe withdrawal. Lexapro was by far easier to taper off of than Effexor and Paxil (the two worst offenders).
Avatar universal
What other withdrawl syptoms accopany Lexapro?  I have had problems with my doctors... I'm on medicaid, so i have to go to a certain family doctor.  The last one I had quite practicing without notice, and left me in the lurch for my Lexapro.   My new doctor now tells me that since I have been on the med for 2 years, I shouldn't have a problem waiting until she has an appointment for me....2wks from now!!!! I have been having severe headaches, back aches, dizzyness, and a just weird feeling in my head and face (feels like they are constantly vibrating).  I've also noticed my anxiety and anger coming back...this is the reason for starting Lexapro, but it seems worse now than it was before the drug.  Any suggestions to help with these symptoms?  I am going out of my mind with this vibration in my head!!!!!!
Avatar universal
Hi,

I have been taking 10mg of Lexapro for almost two years and recently decided to taper off mainly because of the fatigue and weight gain. I have mentioned cutting back to my doctor, but she seems adament that I stay on the meds indefinitely. I do not agree with this and because I am going to discontinue treatment with her due to changes in my insurance policy, I decided to try to cut back on my own. (I am in the process of looking for another physician.)

I have been taking 7.5mgs for a week and a half and have been experiencing crying spells, depression, anger, headaches and nausea. The physical symptoms have begun to subside, but the emotional symptoms are not any better. How does one know whether the original condition is returning, or if the symptoms are due to discontinuation syndrome? If the symptoms can be attributed to withdrawal, how can I go about minimizing them?

Any help would be appreciated.

Thanks,

Ilene
Avatar universal
I am trying to go off of Lexapro also.  I am having headache, nausea, tingling in my head and face, upper back ache and soreness, dizziness and episodes of crying.  Is this normal and how long will it last.  I also get crawling feelings on different parts of my skin, maybe my back, leg then arm, it's all so wierd.
Avatar universal
I am glad to hear i am not alone in this awful experience called lexapro. I started my adventure with AD with wellbutrin about 16 months ago. I can't recall feeling different except that i began to sweat profusely. I could use deoderant 3 times a day and it didn't matter. I switched to lexapro about 7 months ago which almost instantaneously made me feel what i guess is happiness. I felt an inner calmness and my social anxiety disappeared. It was the most content feeling. I quit though after about 3 months though because i perceived that my weight gain of 10 pounds that was "not caused by lexapro" indeed was caused by lexapro. After a month of no weight loss and a desire to feel that amazing "happy" feeling again, I went back on. It has been about 5 months since that point and i am ten more pounds heavier (for a total of 20 pounds), my clothes do not fit and i realized i can't take this **** anymore. The "happy" feeling is overtaken by the fact that i am getting fat. Plus the bloating and gas pressure is horrid. It has been 8 days since my last 10mg pill and i feel like ****. The past two days i waiver between feeling dizziness, nausea, vertigo, rapid heartrate, flushing....How long will this last before i am normal again? Has anyone tried any other remedies for what i guess is general anxiety and slight social phobia? I have tried Sam-e (nausea and intestinal distress) and i have read about others but i don't want the nausea, the weight gain, the intestinal issues. Do i give up the search?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area